Generic selectors
Exact matches only
Search in title
Search in content
Search in posts
Search in pages
Filter by Categories
15th National Conference of the IAOMFP, Chennai, 2006
Abstract
Abstracts from current literature
Acne in India: Guidelines for management - IAA Consensus Document
Addendum
Announcement
Art & Psychiatry
Article
Articles
Association Activities
Association Notes
Award Article
Book Review
Brief Report
Case Analysis
Case Letter
Case Letters
Case Notes
Case Report
Case Reports
Clinical and Laboratory Investigations
Clinical Article
Clinical Studies
Clinical Study
Commentary
Conference Oration
Conference Summary
Continuing Medical Education
Correspondence
Corrigendum
Cosmetic Dermatology
Cosmetology
Current Best Evidence
Current View
Derma Quest
Dermato Surgery
Dermatopathology
Dermatosurgery Specials
Dispensing Pearl
Do you know?
Drug Dialogues
e-IJDVL
Editor Speaks
Editorial
Editorial Remarks
Editorial Report
Editorial Report - 2007
Editorial report for 2004-2005
Errata
Erratum
Focus
Fourth All India Conference Programme
From Our Book Shelf
From the Desk of Chief Editor
General
Get Set for Net
Get set for the net
Guest Article
Guest Editorial
History
How I Manage?
IADVL Announcement
IADVL Announcements
IJDVL Awards
IJDVL AWARDS 2015
IJDVL Awards 2018
IJDVL Awards 2019
IJDVL Awards 2020
IJDVL International Awards 2018
Images in Clinical Practice
In Memorium
Inaugural Address
Index
Knowledge From World Contemporaries
Leprosy Section
Letter in Response to Previous Publication
Letter to Editor
Letter to the Editor
Letter to the Editor - Case Letter
Letter to the Editor - Letter in Response to Published Article
LETTER TO THE EDITOR - LETTERS IN RESPONSE TO PUBLISHED ARTICLES
Letter to the Editor - Observation Letter
Letter to the Editor - Study Letter
Letter to the Editor - Therapy Letter
Letter to the Editor: Articles in Response to Previously Published Articles
Letters to the Editor
Letters to the Editor - Letter in Response to Previously Published Articles
Letters to the Editor: Case Letters
Letters to the Editor: Letters in Response to Previously Published Articles
Medicolegal Window
Messages
Miscellaneous Letter
Musings
Net Case
Net case report
Net Image
Net Letter
Net Quiz
Net Study
New Preparations
News
News & Views
Obervation Letter
Obituary
Observation Letter
Observation Letters
Oration
Original Article
ORIGINAL CONTRIBUTION
Original Contributions
Pattern of Skin Diseases
Pearls
Pediatric Dermatology
Pediatric Rounds
Perspective
Presedential Address
Presidential Address
Presidents Remarks
Quiz
Recommendations
Regret
Report
Report of chief editor
Report of Hon : Treasurer IADVL
Report of Hon. General Secretary IADVL
Research Methdology
Research Methodology
Resident page
Resident's Page
Resident’s Page
Residents' Corner
Residents' Corner
Residents' Page
Retraction
Review
Review Article
Review Articles
Revision Corner
Self Assessment Programme
SEMINAR
Seminar: Chronic Arsenicosis in India
Seminar: HIV Infection
Short Communication
Short Communications
Short Report
Special Article
Specialty Interface
Studies
Study Letter
Supplement-Photoprotection
Supplement-Psoriasis
Symposium - Contact Dermatitis
Symposium - Lasers
Symposium - Pediatric Dermatoses
Symposium - Psoriasis
Symposium - Vesicobullous Disorders
SYMPOSIUM - VITILIGO
Symposium Aesthetic Surgery
Symposium Dermatopathology
Symposium-Hair Disorders
Symposium-Nails Part I
Symposium-Nails-Part II
Tables
Technology
Therapeutic Guidelines
Therapeutic Guidelines - IADVL
Therapeutics
Therapy
Therapy Letter
View Point
Viewpoint
What’s new in Dermatology
View/Download PDF
Letter to the Editor
2010:76:6;714-715
doi: 10.4103/0378-6323.72459
PMID: 21079327

Serpentine supravenous pigmentation. A rare vasculo-cutaneous effect induced by systemic 5-fluorouracil

Raghavendra Rao, C Balachandran
 Department of Skin & V.D, Kasturba Medical College, Manipal University, Manipal, Karnataka - 576 104, India

Correspondence Address:
Raghavendra Rao
Department of Skin & V.D, Kasturba Medical College, Manipal, Karnataka - 576 104
India
How to cite this article:
Rao R, Balachandran C. Serpentine supravenous pigmentation. A rare vasculo-cutaneous effect induced by systemic 5-fluorouracil. Indian J Dermatol Venereol Leprol 2010;76:714-715
Copyright: (C)2010 Indian Journal of Dermatology, Venereology, and Leprology

Sir,

Systemic 5-fluorouracil (5-FU) is widely used in oncology either alone or in combination with other cytotoxic drugs in the treatment of malignant neoplasms of the gastrointestinal tract, breast, pancreas, and head and neck region. Though uncommon, a variety of cutaneous side effects from systemic 5-FU have been described. These include hyperpigmentation, photosensitivity, inflammation of actinic keratosis, systemic contact dermatitis, facial eruption resembling seborrheic dermatitis or lupus erythematosus, palmoplantar erythrodysesthesia, maculopapular eruption of the palms, palmar keratoderma and folliculitis of the forehead. [1],[2]

A 38-year-old man was referred to us for the evaluation of asymptomatic progressive pigmentation of the upper limb of three months duration. Five months prior to the appearance of the lesions, he had undergone surgery for adenocarcinoma of sigmoid colon (Aster Coller B2). Post-operatively, he was treated with parenteral chemotherapeutic regimen fortnightly, for two days. On day 1, he received 5-fluorouracil (600 mg bolus in 100 ml of normal saline and 900 mg slow infusion over 22 h) along with dexamethasone 8 mg, leucovorin 300 mg in 500 ml in 5% dextrose and oxaliplatin 130 mg in 500 ml 5% dextrose. He was given only 5-FU and leucovorin on the second day. He used to experience severe pain around the injection site during the treatment, which used to subside spontaneously in two-three days. Following the fourth cycle, he noticed serpiginous asymptomatic pigmentation of the right forearm. There was gradual proximal progression of the pigmentation. Subsequently, similar pigmentation appeared on the left forearm following the intravenous administration of the chemotherapeutic agents. Examination revealed hyperpigmented streaks along the course of the superficial veins in the forearms [Figure - 1]. The veins underlying the pigmented streaks were neither tender nor thrombosed. There was no apparent leakage of medicine to the surrounding skin. Examination of the mucous membrane, palms and soles were unremarkable. Hematological and other systemic examination were normal. A central venous port was created a month later, in view of the intense pain while taking injections. Four weeks following this, pigmentation on the upper limbs started fading gradually [Figure - 2].

Figure 1: Serpentine supravenous pigmentation over the forearm veins
Figure 2: Pigmentary dilution following discontinuation of injection

Hyperpigmentation occurs in 2-5% of patients treated with intravenous 5-FU. Commonly, hyperpigmentation involves sun-exposed areas or X-ray irradiated sites. Other forms of pigmentary abnormalities include diffuse palmar pigmentation, transverse pigmented bands over the interphalangeal joints and pigmented macules of the palms, soles, nails as well as oral mucosa. [1]

Serpentine supravenous pigmentation (SSP) is an uncommon side effect of 5FU; it was described by Hrushesky in 1976. [3] The lesions usually develop after several infusions and further injections usually increase the hyperpigmentation. Although 5-FU is the most frequently incriminated drug, serpentine supravenous pigmentation has also been described with fotemustine, vinorelbine, and triazinate. [1] Pigmentation promptly subsides once the offending drug is withdrawn.

The exact mechanism of pigment induction is unknown, but it has been postulated that these cytotoxic drugs cause loss of endothelial integrity. This would permit the leakage of agent from the vessel to the overlying epidermis where it interferes with melanogenesis, thereby resulting in hyperpigmentation. [3] Histopathological examination of the streaks reveals prominent dendritic melanocytes, increased basal melanin synthesis and occasional melanophages in the papillary dermis. Inflammatory changes are usually absent. [1],[2]

Pujol et al. [1] have described a distinct clinical entity following intravenous administration of 5-FU. Clinically, it was characterized by erythematous, serpentine eruption over the veins; they named it as persistent supravenous erythematous eruption (PSEE). Histopathology of the lesion revealed interface dermatitis with vacuolization of the basal cells and necrotic keratinocytes. Though PSEE and SSP differ clinically and histopathologically, they share a common cause and distribution. Both represent different patterns of a unique cytotoxic effect; intense cytotoxic keratinocyte damage would cause PSEE, whereas a less intense reaction might manifest only as epidermal hyperpigmentation as in SSP. [1]

This case is reported for its rarity as isolated occurrence of pigmentary streaks in the absence of other dermatological, hematological or gastrointestinal side effects is an extremely rare phenomenon.

References
1.
Pujol RM, Rocamora V, Lopez-Pousa A. Taberner R. Alomar A. Persistent supravenous erythematous eruption: A rare local complication of intravenous 5-fluorouracil therapy. J Am Acad Dermatol 1998;39:839-42.
[Google Scholar]
2.
Vukelja SV, Bonner MW, McCollough M, Cobb PW, Gaule DA, Fanucchi PJ, Keeling JH. Unusual serpentine hyperpigmentation associated with 5-fluorouracil. J Am Acad Dermatol 1991;25:905-8.
[Google Scholar]
3.
Hrushesky WJ. Serpentine supravenous fluorouracil hyperpigmentation. JAMA 1976;236:138.
[Google Scholar]

Fulltext Views
249

PDF downloads
72
Show Sections